Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 156, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 25, 2008, 9:10 AM CDT for Clay County, Talladega County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 9:10 AM CDT (14:10 UTC)
- Expired
- Aug 25, 2008, 9:45 AM CDT
- In force
- 35 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 65 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 7:28 AM CDT | Tornado Watch | SPC | 13 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 675 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 251410
TORBMX
ALC027-121-251445-
/O.NEW.KBMX.TO.W.0156.080825T1410Z-080825T1445Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
910 AM CDT MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN CLAY COUNTY IN EAST CENTRAL ALABAMA...
CENTRAL TALLADEGA COUNTY IN EAST CENTRAL ALABAMA...
* UNTIL 945 AM CDT
* AT 907 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES SOUTHEAST OF
WOODSTOCK...OR NEAR GOODWATER...MOVING NORTH AT 24 MPH.
* THE TORNADO WILL BE NEAR...
WOODSTOCK BY 930 AM CDT...
7 MILES EAST OF SYCAMORE BY 940 AM CDT...
6 MILES EAST OF WINTERBORO...7 MILES SOUTHWEST OF WALDO AND 8 MILES
SOUTHEAST OF ALPINE BY 945 AM CDT...
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR SOUTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3311 8600 3311 8614 3314 8617 3316 8616
3319 8619 3336 8626 3342 8600 3311 8591
3311 8597 3309 8598
TIME...MOT...LOC 1410Z 162DEG 21KT 3312 8603
$$
17/KLAWS2 follow-up statements
000
WWUS54 KBMX 251420
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
920 AM CDT MON AUG 25 2008
ALC027-121-251445-
/O.CON.KBMX.TO.W.0156.000000T0000Z-080825T1445Z/
CLAY AL-TALLADEGA AL-
920 AM CDT MON AUG 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR CENTRAL
TALLADEGA AND SOUTHWESTERN CLAY COUNTIES...
AT 916 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED
NEAR ROSELLE...OR ABOUT 6 MILES NORTH OF GOODWATER...MOVING NORTH AT
24 MPH.
THE TORNADO WILL BE NEAR...
WOODSTOCK BY 930 AM CDT...
WINTERBORO...6 MILES WEST OF CHANDLER SPRINGS...7 MILES SOUTHWEST
OF WALDO AND 7 MILES SOUTHEAST OF ALPINE BY 945 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR SOUTHERN ALABAMA.
LAT...LON 3314 8609 3321 8616 3336 8626 3342 8600
3316 8596 3313 8604
TIME...MOT...LOC 1420Z 162DEG 21KT 3318 8605
$$
17/KLAWS000
WWUS54 KBMX 251437
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
937 AM CDT MON AUG 25 2008
ALC027-121-251445-
/O.CON.KBMX.TO.W.0156.000000T0000Z-080825T1445Z/
CLAY AL-TALLADEGA AL-
937 AM CDT MON AUG 25 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR CENTRAL
TALLADEGA AND WEST CENTRAL CLAY COUNTIES...
AT 934 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
TORNADO. THIS TORNADO WAS LOCATED 8 MILES SOUTHEAST OF WINTERBORO...
OR ABOUT 12 MILES NORTHEAST OF SYLACAUGA...MOVING NORTH AT 24 MPH.
THE TORNADO WILL BE NEAR...
WINTERBORO...6 MILES SOUTHWEST OF WALDO AND 7 MILES EAST OF ALPINE
BY 945 AM CDT...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT MONDAY AFTERNOON
FOR SOUTHERN ALABAMA.
LAT...LON 3342 8600 3328 8604 3324 8608 3325 8614
3336 8626 3336 8625
TIME...MOT...LOC 1437Z 162DEG 21KT 3327 8609
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 25, 6:52 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 25, 6:52 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 652 AM CDT MON AUG 25 2008 .UPDATE...FOR AVIATION. && .SHORT TERM...TODAY THROUGH WEDNESDAY. MAIN WEATHER IMPACT WILL ONCE AGAIN BE HE REMNANTS OF FAY. UNLIKE SUNDAY...EXPECT THERE TO BE MORE COVERAGE AND MORE LIKELY SEVERAL RAIN BANDS. THE REMNANTS OF FAY WILL REMAIN NEARLY STATIONARY TODAY...RESULTING IN NEARLY 100 POPS AREA WIDE. BY THIS AFTERNOON...THE REMNANTS OF FAY WILL BEGIN TO SLOWLY TRACK NORTHEAST. IMPACTS WILL CONTINUE TO BE EXPERIENCED THROUGH WEDNESDAY. TAKING A CLOSER LOOK AT TODAY...MAIN RAIN BAND ACROSS SOUTHWESTERN PORTIONS OF THE AREA. AN ENHANCED RAIN BAND WILL BEGIN TO WORK INTO THE SOUTHWESTERN PORTIONS OF THE AREA WITHIN THE NEXT HOUR. THIS WILL BEGIN THE TORNADO THREAT ACROSS THE SOUTHERN PORTIONS OF THE AREA. AS THE DAY PROGRESSES...AND WE GET SOME HEATING ACROSS THE EAST AND NORTH A SECOND RAIN BAND WILL GET GOING. ACTIVITY ALONG THIS BAND MAY BE MORE ISOLATED AND SCATTERED IN NATURE...SO WILL NEED TO BE MONITORED AS THEY GET GOING. BY LATE AFTERNOON... LOOK FOR WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS. WITH THAT SAID...CURRENTLY HAVE A FLASH FLOOD WATCH GOING THROUGH 7 AM TUESDAY MORNING. DEPENDING ON THE TIMING AND MOVEMENT OF THE REMNANTS OF FAY...MAY NEED TO EXTEND THE WATCH THROUGH TUESDAY AFTERNOON...BUT WILL HOLD FOR NOW...AS TUESDAY WILL LIKELY NOT INCLUDE ALL OF THE FORECAST AREA. WITH THAT SAID...COULD SEE AN ADDITIONAL 3 TO 8 INCHES OF RAIN THROUGH WEDNESDAY...WITH LOCALLY HIGHER AMOUNTS. WITH WHAT HAS ALREADY FALLEN...IF THIS MATERIALIZES...THERE WILL BE SOME POSSIBLE RIVER FLOODING ISSUES WEDNESDAY AND THURSDAY. .LONG TERM...THURSDAY THROUGH SUNDAY. BY THURSDAY...MOST OF THE AREA WILL BE CLEAR OF IMPACTS FROM FAY...BUT TYPICAL SUMMERTIME PATTERN WILL BE BACK IN PLACE...SO HAVE KEPT ISOLATED TO SCATTERED THUNDERSTORMS IN THE FORECAST FOR THE AFTERNOON AND INTO THE EARLY EVENING. BY SATURDAY A COLD FRONT WILL BEGIN TO APPROACH THE AREA AND INCREASE THE RAINFALL CHANCES WILL INCREASE SATURDAY AFTERNOON...WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. 16 && .AVIATION...12Z TAF DISCUSSION. THIS FCST TO BE BLEAK AS RAINS AND LOW CEILING ONCE AGAIN ROTATING INTO CENTRAL AL. WILL GO WITH PREVAILING MVFR CONDITIONS FOR MUCH OF THE PERIOD...AND LOWER TO IFR DURING THE OVERNIGHT HOURS TONIGHT. WINDS WILL BE GUSTY AT TIMES...AND SHIFTING FROM EAST TO SOUTHEAST AS REMNANTS OF FAY SLOWLY TREKS ACROSS THE AREA THIS EVENING. HAVE ELECTED TO NOT INCLUDE TS/CB WORDING AT ANY SITE...BUT ATMOSPHERE IS SUFFICIENT ENOUGH TO POP OFF A STROKE OR TWO OF LTG...AND HAS ENOUGH SHEAR TO PRODUCE SHALLOW TORNADOES. JONES/90 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 81 71 80 70 86 / 100 90 80 50 40 ANNISTON 82 71 81 72 86 / 100 90 90 60 40 BIRMINGHAM 82 72 82 72 87 / 100 90 80 50 40 TUSCALOOSA 81 73 84 73 91 / 100 80 70 40 30 CALERA 82 71 83 71 87 / 100 90 80 50 40 AUBURN 82 71 78 70 86 / 100 80 90 50 40 MONTGOMERY 83 72 83 73 88 / 100 80 70 50 40 TROY 83 72 83 73 87 / 90 80 70 40 40 && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT BETWEEN 7 AM MONDAY AND 7 AM TUESDAY FOR ALL AREAS. &&
Hazardous weather outlook, Aug 25, 6:00 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 600 AM CDT MON AUG 25 2008 ALZ011>015-017>050-261100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 600 AM CDT MON AUG 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. MOST OF CENTRAL ALABAMA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE MAIN THREAT WILL BE ISOLATED TORNADOES ASSOCIATED WITH THE ENHANCED RAIN BANDS TURNING AROUND THE REMNANTS OF FAY. ADDITIONALLY...BE AWARE THAT THESE TROPICAL SHOWERS PRODUCE VERY LITTLE LIGHTNING AND THUNDER. THERE IS ALSO A POTENTIAL OF FLASH FLOODING ACROSS ALL OF CENTRAL ALABAMA THROUGH THE OVERNIGHT HOURS...AS THESE HEAVY RAIN BANDS MOVE UP INTO THE AREA. AN ADDITIONAL 1 TO 3 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS IS POSSIBLE TODAY AND TONIGHT ACROSS THE AREA AS THE RAIN BANDS TURN AROUND THE CENTER OF THE REMNANTS OF FAY...IN EAST CENTRAL MISSISSIPPI. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE POTENTIAL FOR HEAVY RAINFALL CONTINUES THROUGH TUESDAY UNTIL THE REMNANT CIRCULATION ASSOCIATED WITH FAY EXITS THE AREA. SOME UNCERTAINTY DOES EXIST WITH PLACEMENT AND TIMING OF THE HEAVIEST RAIN AMOUNTS...AS IT IS HIGHLY DEPENDENT ON THE LOCATION OF THE ENHANCED RAIN BANDS. HOWEVER...AN ADDITION BUT AN ADDITIONAL 2 TO 4 INCHES MAY BE POSSIBLE ACROSS A LARGE PART OF CENTRAL ALABAMA TUESDAY AS WELL...MAKING FOR AN ADDITIONAL OF 4 TO 8 INCHES THROUGH TUESDAY. IF THESE RAIN AMOUNTS MATERIALIZE...IT WOULD TRANSLATE INTO A POTENTIAL RIVER FLOODING PROBLEM BY WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY TODAY. 16
In the hours before
Local storm report, Aug 25, 8:50 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 AM CDT MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 AM TORNADO TROY 31.81N 85.97W
08/25/2008 PIKE AL EMERGENCY MNGR
UNCONFIRMED TORNADO DAMAGE TROY STATE CAMPUS AND ON
NEEDMORE ROAD. REPORTED 0845
&&
10.5The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:49 AM CDT | Tornado Warning | BMX | Dallas, Perry | 26 min |
| Aug 25, 6:06 AM CDT | Tornado Warning | BMX | Hale, Perry | 24 min |
| Aug 25, 6:27 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 4 hr |
| Aug 25, 7:05 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 25 min |
| Aug 25, 7:40 AM CDT | Tornado Warning | BMX | Autauga, Lowndes, Montgomery | 35 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Bullock, Montgomery, Pike | 33 min |
| Aug 25, 7:57 AM CDT | Tornado Warning | BMX | Autauga, Elmore, Montgomery | 33 min |
| Aug 25, 8:12 AM CDT | Tornado Warning | BMX | Montgomery | 33 min |
| Aug 25, 8:16 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 25, 8:27 AM CDT | Tornado Warning | BMX | Chilton | 33 min |
| Aug 25, 8:44 AM CDT | Tornado Warning | BMX | Barbour, Bullock, Macon, Russell | 31 min |
| Aug 25, 8:47 AM CDT | Tornado Warning | BMX | Clay, Coosa, Tallapoosa | 28 min |
| Aug 25, 8:59 AM CDT | River Flood Warning | BMX | Montgomery | 3 days |
| Aug 25, 9:04 AM CDT | Tornado Warning | BMX | Chilton, Shelby | 26 min |
| Aug 25, 9:12 AM CDT | Tornado Warning | BMX | Bullock, Macon, Russell | 33 min |
| Aug 25, 9:24 AM CDT | Flash Flood Warning | BMX | Bullock, Macon | 3 hr |
| Aug 25, 9:25 AM CDT | Tornado Warning | BMX | Chambers, Randolph | 35 min |
| Aug 25, 9:27 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Aug 25, 9:30 AM CDT | Tornado Warning | BMX | Jefferson, Shelby | 30 min |
| Aug 25, 9:33 AM CDT | Tornado Warning | BMX | Clay, Cleburne | 27 min |
| Aug 25, 9:36 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 39 min |
| Aug 25, 9:43 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Aug 25, 9:57 AM CDT | Tornado Warning | BMX | Cleburne, Randolph | 22 min |
| Aug 25, 10:49 AM CDT | Tornado Warning | BMX | Clay, Talladega | 26 min |
| Aug 25, 10:59 AM CDT | Flash Flood Warning | BMX | Montgomery | 3 hr |
| Aug 25, 11:03 AM CDT | Tornado Warning | BMX | Blount, St. Clair | 27 min |
| Aug 25, 11:31 AM CDT | Tornado Warning | BMX | Blount | 29 min |
| Aug 25, 11:55 AM CDT | Tornado Warning | BMX | Calhoun, Clay, Cleburne | 35 min |
| Aug 25, 11:57 AM CDT | Tornado Warning | BMX | Randolph | 33 min |
| Aug 25, 12:21 PM CDT | Flash Flood Warning | BMX | Coosa, Jefferson, Shelby | 4 hr |
| Aug 25, 12:30 PM CDT | Tornado Warning | BMX | Calhoun, Cherokee, Etowah | 30 min |
| Aug 25, 12:56 PM CDT | Tornado Warning | BMX | Cherokee, Etowah | 34 min |
| Aug 25, 1:30 PM CDT | Tornado Warning | BMX | Pike | 30 min |
| Aug 25, 2:28 PM CDT | Tornado Warning | BMX | Barbour | 32 min |
| Aug 25, 3:02 PM CDT | Tornado Warning | BMX | Bullock, Macon | 13 min |
| Aug 25, 3:03 PM CDT | Tornado Warning | BMX | Barbour | 27 min |
| Aug 25, 5:45 PM CDT | Tornado Warning | BMX | Barbour, Bullock, Pike | 30 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.